Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 12, NWS Los Angeles, CA

July 23, 2006Santa Barbara County, Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Jul 23, 2006, 1:30 PM PDT for Santa Barbara County, Ventura County, California. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2006, 1:30 PM PDT (20:30 UTC)
Expired
Jul 23, 2006, 3:00 PM PDT
In force
90 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

Counties Santa Barbara County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 37 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 10:43 AM PDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 23, 10:43 AM PDT, 2 hours 47 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED AVN
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1043 AM PDT SUN JUL 23 2006

...DANGEROUSLY HOT ACROSS SOUTHWESTERN CALIFORNIA AGAIN TODAY...
...POTENTIAL FOR FLASH FLOODING IN THE MOUNTAINS...THE ANTELOPE AND
CUYAMA VALLEYS...AND THE INTERIOR VALLEYS OF SAN LUIS OBISPO
COUNTIES...

.SHORT TERM...TEMPERATURES GENERALLY ON SAME PACE AS YESTERDAY AT
THIS TIME...INDICATING ANOTHER DAY OF RECORDS ACROSS THE AREA. JUST
AS WITH YESTERDAY...WOODLAND HILLS ALREADY 93 DEGREES AT 10 AM. THE
ONE FLY IN THE OINTMENT IS THE CURRENT CONVECTION MOVING THROUGH LA
COUNTY AND JUST OFF SHORE...A RESULT OF A WEAK MID LEVEL RIPPLE IN
THE SOUTHEASTERLY FLOW AROUND THE GREAT BASIN HIGH PRESSURE. ANVIL
CLOUDINESS STRETCHING ACROSS THE COUNTY WHICH WILL LIKELY KEEP
TEMPERATURES STEADY FOR A WHILE. CLOUDS ALSO EXTEND SOUTH INTO
ORANGE COUNTY. GRADIENTS SIMILAR TO YESTERDAY AT THIS TIME WITH THE
EXCEPTION OF LAX-DAG WITH IS WEAK ON SHORE. DESPITE CLOUDS IT LIKELY
WONT TAKE MUCH TO PICK UP THE WARMING PACE WITH EVEN SHORT PERIODS
OF SUN THIS AFTERNOON. EXCESSIVE HEAT WARNING REMAINS IN PLACE FOR
MANY AREAS.

PRECIPITABLE WATER AMOUNTS REMAIN HIGH THIS MORNING...WITH THE
GOLETA PROFILER SHOWING A STEADY 1.4 INCHES FOR SEVERAL HOURS NOW.
UNLIKE PREVIOUS DAYS WE HAVE QUITE A BIT OF ACTIVITY ALREADY GOING
THANKS TO THE MID LEVEL FORCING MOVING THROUGH. MOUNTAINS SHOULD
BEGIN TO FIRE ANY TIME NOW UNDER PLENTY OF HEATING. SO OVERALL
EXPECT A BUSY AFTERNOON WITH THE POSSIBILITY OF FLASH FLOODING AND
KEEPING AN EYE ON POSSIBLE SVR ACTIVITY.

*** FROM PREVIOUS DISCUSSION ***

LITTLE CHANGE IN MID/UPPER FLOW OR MOISTURE PROFILES THROUGH
TONIGHT...SO WILL KEEP CHANCE OF SHOWERS/TSTMS IN MTNS AND
ANTELOPE VALLEY...WITH SLIGHT CHANCE W OF THE MTNS. SHOULD BE
ANOTHER WARM AND HUMID NIGHT ACRS THE AREA.

UPPER HIGH OVER THE 4 CORNERS AREA WILL DEFINITELY BEGIN TO
WEAKEN ON MONDAY. WITH LOWERING HGTS AND AN INCREASE IN ONSHORE
FLOW...TEMPS SHOULD BE DOWN SEVERAL DEGREES IN CSTL AND VLY ZONES.
STILL...IT MAY BE HOT ENOUGH TO REACH EXCESSIVE HEAT WARNING
LEVELS AGAIN MONDAY AFTERNOON IN THE VLYS AND IN LOWER MTN
ELEVATIONS. WILL LET THE DAY SHIFT DECIDE ON EXCESSIVE HEAT
WATCH POTENTIAL FOR MONDAY. IT LOOKS LIKE THE BEST MSTR WILL
BEGIN TO SHIFT EWD ON MONDAY...WITH THE BEST THREAT OF CONVECTION
ACRS THE MTNS OF L.A. AND VTU COUNTIES AND THE ANTELOPE VLYS.
STILL LOOKS LIKE A SLIGHT CHANCE OF TSTMS ACRS INTERIOR SLO AND SBA
COUNTIES AND IN THE FOOTHILLS ABOVE THE L.A./VTU COUNTIES MON
AFTERNOON AND EVENING.

WEAK UPPER TROUGH MOVING INTO THE PAC NW WILL HELP KNOCK DOWN THE
RIDGE A BIT MORE ON TUE...AND ONSHORE FLOW WILL CONT TO INCREASE.
XPCT SEVERAL MORE DEGREES OF COOLING ACRS MOST AREAS ON TUE.
LOOKS LIKE SOMEWHAT LESS OF A CHANCE OF TSTMS TUE...BUT THERE
WILL BE ENOUGH MSTR AND INSTABILITY TO LEAVE AT LEAST SLIGHT CHANCE
FOR THE MTNS OF L.A. AND VTU COUNTY AND THE ANTELOPE VLY.

.LONG TERM...MODELS SHOW LITTLE CHANGE IN THE UPPER PATTERN WED
THRU FRI...WITH WK SLY FLOW ALF ACRS THE FCST AREA BETWEEN
A STRONG UPPER HIGH OVER THE S CENTRAL U.S. AND A WEAK TROUGH OFF
THE CST. THERE SHOULD BE A RETURN TO NIGHT/MORNING LOW CLOUDS
AND FOG IN CSTL SXNS...BUT THEY SHOULD REMAIN CONFINED TO THE
CSTL PLAIN. THERE WILL CONT TO BE A SLIGHT CHANCE OF AFTERNOON
AND EVENING SHOWERS/TSTMS IN THE MTNS OF L.A./VTU COUNTIES
THROUGH AT LEAST FRI. MAX TEMPS WILL LOWER A BIT MORE ACRS THE
AREA ON WED...POSSIBLY RETURNING TO NEAR NORMAL W OF THE MTNS.
THIS COOLING HAS BEEN OVERDONE BY THE MODELS MANY TIMES THIS
SUMMER...SO CONFIDENCE IN TEMPS RETURNING TO NORMAL LEVELS
IS LIMITED.

&&

.AVIATION...WEAK UPPER LEVEL LOW CENTERED OVER THE BIGHT WILL
PROPAGATE NORTH TODAY AND LIGHT MID/UPPER SE FLOW WILL PREVAIL.
SCATTERED THUNDERSTORMS OVER THE LA BASIN WILL CONTINUE SLOWLY NW
APPROXIMATELY 10KT AND EXIT THE COUNTY BY 1PM...DRIER AIR FOLLOWING
THE TSTMS WILL MOVE OVER THE AREA THOUGH ISOLATED TSTMS WILL DEVELOP
OVER THE HIGHER TERRIAN IN THE AFTERNOON. DO NOT EXPECT LOW CLOUDS
TO DEVELOP AS THE LOW LEVEL SOUNDING REMAINS HOT.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING (SEE LAXNPWLOX).
FLOOD WATCH (SEE LAXFFALOX).

&&

PUBLIC...JACKSON
AVIATION...FORWOOD
Hazardous weather outlook, Jul 23, 6:00 AM PDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT SUN JUL 23 2006

CAZ034>041-044>047-051>054-059-087-088-241300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PDT SUN JUL 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

VERY HOT WEATHER COUPLED WITH HIGHER THAN NORMAL HUMIDITIES WILL
MAKE FOR VERY HAZARDOUS TIMES TODAY. PEOPLE SHOULD EXERCISE CAUTION
AND MINIMIZE TIME OUTSIDE DURING THE PEAK HEATING PERIOD.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY WITH THE GREATEST
CHANCE OF OCCURRENCE OVER THE MOUNTAINS AND DESERTS. THUNDERSTORMS
CAN PRODUCE DEADLY LIGHTING.

IN ADDITION THE THUNDERSTORMS WILL BE MOVING VERY SLOWLY WHICH WILL
GREATLY INCREASE THE CHANCE OF FLASH FLOODING.

* EXCESSIVE HEAT WARNING.....SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

.DAY TWO... MONDAY

HAZARDOUS HEAT WILL CONTINUE ALTHOUGH IT WILL BE DOWN A FEW DEGREES
FROM TODAY.

FLASH FLOODING AND LIGHTNING HAZARDS WILL ALSO PERSIST AS THE SLIGHT
CHANCE OF THUNDERSTORMS WILL REMAIN.

.DAYS THREE THROUGH SEVEN... TUESDAY THROUGH SATURDAY

HOT WEATHER WILL CONTINUE AS WILL THE SLIGHT CHANCE OF MOUNTAIN OR
DESERT THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:33 PM PDTMarine Weather StatementLOX3 hr
Jul 23, 2:57 AM PDTMarine Weather StatementLOX16 hr
Jul 23, 3:22 AM PDTFlash Flood WatchLOXSanta Barbara16 hr
Jul 23, 1:48 PM PDTFlash Flood WarningLOXLos Angeles87 min
Jul 23, 2:59 PM PDTExcessive Heat WatchLOXLos Angeles, Santa Barbara12 hr
Jul 23, 3:04 PM PDTFlash Flood WarningLOXSanta Barbara56 min

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.